Alert archive / Missouri / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 126, NWS Springfield, MO

June 3, 2012Howell County, Ozark County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at Jun 3, 2012, 7:52 PM CDT for Howell County, Ozark County, Missouri. It was in force for 38 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 3, 2012, 7:52 PM CDT (00:52 UTC)
Expired
Jun 3, 2012, 8:30 PM CDT
In force
38 min
Issued by
NWS Springfield, MO
Area
Storm-based polygon
Tornado
Possible
Hail
1.25 in
Wind
60.0 mph

Counties Howell County, MO, Ozark County, MO

The radar

The Springfield radar (KSGF), 143 km from the middle of the area, began a volume at 00:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 3, 7:55 PM CDTHAIL 0.756 W Bakersfield, MO

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 3, 3:28 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 0.9 hours before the alert went out and 164 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2012-06-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1781 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2012-06-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 228 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1781 J/kg
Mixed-layer CIN
-43 J/kg
Mixed-layer LCL
936 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
228 m²/s²
0-3 km storm-relative helicity
352 m²/s²
Significant tornado parameter
2.5
Supercell composite
12.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

815 
WUUS53 KSGF 040052
SVRSGF
MOC091-153-040130-
/O.NEW.KSGF.SV.W.0126.120604T0052Z-120604T0130Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
752 PM CDT SUN JUN 3 2012

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN HOWELL COUNTY IN SOUTH CENTRAL MISSOURI...
  SOUTHEASTERN OZARK COUNTY IN SOUTHWEST MISSOURI...

* UNTIL 830 PM CDT

* AT 748 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 6 MILES WEST OF
  BAKERSFIELD...AND MOVING EAST AT 40 MPH.

  HAZARD...HALF DOLLAR SIZE HAIL AND 60 MPH WIND GUSTS.

  SOURCE...RADAR INDICATED.

  IMPACT...MINOR DAMAGE TO VEHICLES...ROOFS AND WINDOWS. MINOR TREE
           DAMAGE...WITH LIMBS UP TO ONE INCH IN DIAMETER BROKEN.

* LOCATIONS IMPACTED INCLUDE...
  WEST PLAINS...BAKERSFIELD...CAULFIELD...MOODY...SOUTH FORK...LANTON
  AND BRANDSVILLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3649 9229 3659 9234 3680 9166 3679 9168
      3650 9168
TIME...MOT...LOC 0052Z 254DEG 37KT 3655 9221

TORNADO...POSSIBLE
HAIL...1.25IN
WIND...60 MPH

$$

KURTZ
1 follow-up statement
484 
WWUS53 KSGF 040111
SVSSGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
811 PM CDT SUN JUN 3 2012

MOC153-040121-
/O.CAN.KSGF.SV.W.0126.000000T0000Z-120604T0130Z/
OZARK MO-
811 PM CDT SUN JUN 3 2012

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN OZARK COUNTY IS
CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED 
AREA.

LAT...LON 3653 9212 3659 9211 3669 9178 3650 9179
      3650 9212
TIME...MOT...LOC 0111Z 259DEG 29KT 3655 9204

$$

MOC091-040130-
/O.CON.KSGF.SV.W.0126.000000T0000Z-120604T0130Z/
HOWELL MO-
811 PM CDT SUN JUN 3 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHWESTERN
HOWELL COUNTY UNTIL 830 PM CDT...

AT 806 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED OVER EXTREME
SOUTHWESTERN HOWELL COUNTY...AND MOVING EAST AT 35 MPH.

HAZARD...QUARTER SIZE HAIL AND 60 MPH WIND GUSTS.

SOURCE...RADAR INDICATED.

IMPACT...MINOR DAMAGE TO VEHICLES...ROOFS AND WINDOWS. MINOR TREE
         DAMAGE...WITH LIMBS UP TO ONE INCH IN DIAMETER BROKEN.

LOCATIONS IMPACTED INCLUDE...
MOODY...SOUTH FORK AND LANTON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3653 9212 3659 9211 3669 9178 3650 9179
      3650 9212
TIME...MOT...LOC 0111Z 259DEG 29KT 3655 9204

HAIL...1.00IN
WIND...60 MPH

$$

KURTZ

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 3, 5:57 PM CDT, 1 hour 55 minutes earlier.

Area forecast discussion, Jun 3, 5:57 PM CDT, 1 hour 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
557 PM CDT SUN JUN 3 2012

...MESOSCALE CONVECTIVE DISCUSSION...

.UPDATE...
/ISSUED 555 PM CDT SUN JUN 3 2012/

THUNDERSTORMS HAD ERUPTED ACROSS NORTHERN ARKANSAS LATE THIS
AFTERNOON SOUTH OF A WARM FRONT AND WITHIN AN AXIS OF STRONG
INSTABILITY. THE WARM FRONT HAD MOVED INTO FAR SOUTHERN MISSOURI
AND EXTENDED FROM NEAR NEVADA...TO NEAR SPRINGFIELD...TO JUST
SOUTHWEST OF WEST PLAINS. MODERATE INSTABILITY HAD DEVELOPED SOUTH
OF THE FRONT WITH MIXED LAYER CAPE OF 2000-3000 J/KG.

THE STORMS OVER ARKANSAS WILL CONGEAL INTO A CONVECTIVE COMPLEX
AND SPREAD EAST AND SOUTHEAST TOWARD EASTERN ARKANSAS. SOME OF
THIS ACTIVITY MAY DEVELOP NORTHWARD INTO FAR SOUTHERN MISSOURI
ALONG THE ARKANSAS BORDER. INSTABILITY WILL BE SUFFICIENT TO
SUPPORT INTENSE UPDRAFTS AND THE POTENTIAL FOR SEVERE STORMS. LOW
LEVEL HELCITIES WILL BE LOCALLY MAXIMIZED NEAR THE WARM FRONT.
GIVEN THE PROXIMITY OF FRONT...STORM ORGANIZATION AND THE POTENTIAL
OF AN ISOLATED TORNADO DEVELOPMENT WILL BE MONITORED CLOSELY.
HOWEVER THE RISK FOR AN ISOLATED TORNADO REMAINS LOW AND CONFINED
TO COUNTIES NEAR THE ARKANSAS BORDER.

ANOTHER FEATURE OF INTEREST IS A MID LEVEL SHORTWAVE DROPPING
SOUTHEAST INTO EASTERN KANSAS. SHOWERS AND EMBEDDED THUNDER HAD
DEVELOPED IN SOUTHEASTERN KANSAS IN ADVANCE OF THIS DISTURBANCE.
THIS FEATURE MAY INSTIGATE THE DEVELOPMENT OF ADDITIONAL
THUNDERSTORMS FROM SOUTHERN KANSAS INTO NORTHERN OKLAHOMA THIS
EVENING. SHORT TERM MODELS SUGGEST THIS ACTIVITY MAY ORGANIZE INTO
A COMPLEX AND SPREAD SOUTHEAST INTO EXTREME SOUTHEASTERN KANSAS
AND FAR SOUTHWESTERN MISSOURI LATE THIS EVENING.

THE RISK FOR SEVERE WEATHER REMAINS THROUGH THE EVENING MAINLY
SOUTHWEST OF A NEVADA TO WEST PLAINS LINE. HOWEVER THE DETAILS
REGARDING SPECIFIC TIMING AND LOCATION REMAIN MURKY GIVEN THE
COMPLEX MESO-SCALE ENVIRONMENT.

FOSTER

&&

.DISCUSSION...

SHORT TERM (MONDAY THROUGH WEDNESDAY)...

THE UPPER RIDGE WILL AMPLIFY OVER THE ROCKIES AND PLAINS EARLY
NEXT WEEK WHILE A DEEP TROUGH REMAINS IN PLACE ALONG THE EAST
COAST. THIS WILL MAINTAIN A NORTHERLY FLOW ALOFT. OVERNIGHT
CONVECTION MAY LINGER INTO MONDAY MORNING WITH ADDITIONAL
DEVELOPMENT POSSIBLE DURING THE DAY AS A FRONT DROPS SOUTH THROUGH
THE OZARKS. THE BEST CHANCE OF SHOWERS AND THUNDERSTORMS WILL
OCCUR ACROSS THE EASTERN OZARKS.

COOLER WEATHER WILL SETTLE INTO THE REGION TUESDAY AND WEDNESDAY
WITH TEMPERATURES NEAR NORMAL.

FOSTER

LONG TERM (THURSDAY THROUGH SUNDAY)...

WHILE THE UPPER RIDGE MAY DEAMPLIFY OVER THE WEEKEND...THE
GENERAL RIDGING PATTERN WILL REMAIN IN PLACE ACROSS THE REGION.
MEANWHILE A SOUTHERLY FLOW WILL RETURN AS SURFACE HIGH PRESSURE
MOVES OFF TO THE EAST. THIS WILL RESULT IN WARMING TEMPERATURES.
WILL HAVE TO MONITOR WEAK DISTURBANCES SLIDING AROUND THE UPPER
RIDGE BUT EXPECT MOSTLY DRY WEATHER THROUGH THE WEEKEND.

FOSTER

&&

.AVIATION...

SCATTERED SHOWERS AND THUNDERSTORMS WILL IMPACT SOUTHERN MISSOURI
AND SOUTHEASTERN KANSAS TONIGHT AND MAINLY THROUGH THE EVENING
HOURS AS WARM FRONT REMAINS STRETCHED ACROSS THE AREA. A FEW OF
THESE STORMS COULD BE SEVERE. THIS ACTIVITY WILL ALSO PRODUCE
LOCALIZED MVFR CONDITIONS.

THE MOIST LOW LEVEL AIR MASS MAY LEAD TO AREAS OF LIGHT FOG AND
PERHAPS MVFR VISIBILITIES EARLY MONDAY. OTHERWISE VFR CONDITIONS
ARE EXPECTED MONDAY.

FOSTER

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&
Hazardous weather outlook, Jun 3, 7:12 PM CDT, 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
712 PM CDT SUN JUN 3 2012

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-050015-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
712 PM CDT SUN JUN 3 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...TONIGHT.

WEATHER HAZARDS EXPECTED...

  LIMITED TORNADO RISK.
  ELEVATED HAIL RISK.
  ELEVATED THUNDERSTORM WIND DAMAGE RISK.
  LIMITED FLOODING RISK.
  ELEVATED LIGHTNING RISK.

DISCUSSION...

 WHILE THE OVERALL RISK FOR SEVERE WEATHER IS DIMINISHING...THERE
 REMAINS A LIMITED RISK FOR SEVERE STORMS THIS EVENING WITH LARGE
 HAIL TO THE SIZE OF HALF DOLLARS...AND DAMAGING WINDS IN EXCESS
 OF 60 MPH. THERE IS A LIMITED RISK FOR AN ISOLATED TORNADO IN FAR
 SOUTH CENTRAL MISSOURI ALONG THE ARKANSAS BORDER.

 THUNDERSTORMS ACROSS ARKANSAS WILL IMPACT FAR SOUTH CENTRAL MISSOURI
 THROUGH 9 PM...OR GENERALLY SOUTHEAST OF A LINE FROM BRANSON TO
 EMINENCE.

 ADDITIONAL THUNDERSTORMS MAY DEVELOP ACROSS SOUTHERN KANSAS THIS
 EVENING AHEAD OF AN UPPER LEVEL DISTURBANCE. THIS ACTIVITY MAY
 SPREAD SOUTHEAST AND IMPACT AREAS SOUTHWEST OF A LINE FROM NEVADA
 TO WEST PLAINS LATE THIS EVENING OR OVERNIGHT.

 THESE STORMS WILL PRODUCE HEAVY RAINFALL WITH THE POTENTIAL FOR
 LOCALIZED FLOODING ALONG WITH FREQUENT LIGHTNING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

 THE CHANCE OF THUNDERSTORMS WILL PERSIST INTO MONDAY WITH A FEW
 STRONG STORMS POSSIBLE ACROSS THE EASTERN OZARKS.

.SPOTTER INFORMATION STATEMENT...

 SPOTTER ACTIVATION MAY BE NEEDED LATE THIS EVENING ACROSS FAR
 SOUTHERN MISSOURI SOUTH OF HIGHWAY 60.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

FOSTER

In the hours before

Special weather statement, Jun 3, 6:15 PM CDT, 1 hour 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
615 PM CDT SUN JUN 3 2012

MOZ104-032345-
TANEY MO-
615 PM CDT SUN JUN 3 2012

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN TANEY COUNTY UNTIL
645 PM CDT...

AT 613 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 5 MILES WEST OF RIDGEDALE...OR 11 MILES SOUTHEAST
OF KIMBERLING CITY...MOVING EAST AT 30 MPH. NICKEL SIZE HAIL...AND
WINDS AROUND 50 MPH ARE EXPECTED WITH THIS STORM.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT SUNDAY EVENING
FOR SOUTHWESTERN MISSOURI.

LAT...LON 3654 9332 3667 9308 3650 9298 3649 9303
      3650 9332
TIME...MOT...LOC 2315Z 249DEG 25KT 3650 9330

KURTZ

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 3, 7:22 PM CDTSevere Thunderstorm WarningSGFOzark38 min
Jun 3, 8:27 PM CDTSevere Thunderstorm WarningSGFHowell, Oregon33 min
Jun 3, 8:58 PM CDTSpecial Weather StatementSGFOregon32 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.